California, 2008

Wildfire in California, May 12, 2008

May 12, 2008 · NWS STO · 1 event in 1 county or zone

A wildfire occurred in the town of Rescue on May 12th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A wildfire occurred in the town of Rescue on May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 12, 2:50 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, May 12, 2:50 PM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PDT MON MAY 12 2008

.DISCUSSION...
MOSTLY CLEAR SKIES THIS EVENING WITH SOME THIN CIRRUS STREAMING
ACROSS NORTHERN CALIFORNIA. WINDS ARE BEGINNING TO LESSEN AND WILL
CONTINUE A DOWNWARD TREND TONIGHT AS THE NORTH-SOUTH GRADIENT FROM
MEDFORD TO SACRAMENTO IS ON THE DECLINE. THEREFORE...WILL LET WIND
ADVISORY EXPIRE AT 4PM.

HIGH PRESSURE RIDGING NEAR THE WEST COAST WILL STRENGTHEN AND BUILD
INLAND THROUGH THE WEEK. MINIMUM TEMPERATURES TONIGHT WILL BE
SIMILAR TO A FEW DEGREES WARMER THAN LAST NIGHT. MAXIMUM
TEMPERATURES TOMORROW SHOULD INCREASE AROUND 5 TO 10 DEGREES. MODEL
OUTPUT...INCLUDING THE ECMWF...NAM...AND GFS...INDICATE THAT 850 MB
TEMPS WILL MAKE A JUMP TUESDAY. AVERAGE 850 MB TEMP TUESDAY MORNING
WILL BE NEAR 11 DEG C INCREASING TO 16.5 DEG C. NORTHERLY WINDS WILL
BE MODERATE TO LOCALLY STRONG AGAIN TOMORROW ALLOWING THE WARM
AIRMASS ALOFT TO MIX DOWN TO THE SURFACE AND BOOST MAX TEMPS INTO
THE MID TO UPPER 80S FOR THE VALLEY. AS THAT AIRMASS CONTINUES TO
WARM ALOFT...MODELS POINT TO THIS THURSDAY AND FRIDAY BEING THE PEAK
PERIOD OF HEAT AS TEMPERATURES ARE EXPECTED TO BE AROUND 100 FOR
SEVERAL VALLEY LOCATIONS. NORTHERLY WINDS WILL CONTINUE TO BE ON THE
BREEZY SIDE WITH LOCALLY STRONG GUSTS 25-35 MPH IN THE VALLEY AND 35
TO 45 MPH IN HIGHER TERRAIN. JBB

.EXTENDED (FRIDAY THROUGH MONDAY)...HIGH PRESSURE WILL REMAIN OVER
NORTHERN CALIFORNIA THROUGH THIS WEEKEND...BEFORE BREAKING DOWN
EARLY NEXT WEEK.  AS A RESULT...HOT TEMPERATURES WILL CONTINUE INTO
THE WEEKEND...WITH NEAR RECORD TEMPERATURES POSSIBLE THROUGH AT
LEAST FRIDAY.  THE 12Z GFS TRIES TO BREAK THIS RIDGE DOWN BY THE
WEEKEND...BUT THIS MODEL SEEMS TO BE THE OUTLIER AND THEREFORE
DISCOUNTED AT THIS TIME.  PALMER

&&

.AVIATION...DRY NORTHERLY FLOW WILL REMAIN OVER THE REGION TODAY AND
TRANSITION TO MORE NORTHEASTERLY TONIGHT.  AS A RESULT...GUSTY
NORTHWEST TO NORTHERLY WINDS IN THE VALLEY WILL EASE THIS
EVENING...WHILE GUSTY NORTHEAST AND EAST WINDS DEVELOP OVER THE
SIERRA TONIGHT.  GUSTS UP TO 35 KNOTS WILL BE POSSIBLE OVER THE
SIERRA AND THROUGH FAVORED CANYONS THROUGH TOMORROW MORNING.
OTHERWISE...EXPECT MOSTLY CLEAR SKIES AND VFR CONDITIONS TO PREVAIL
THROUGH THE NEXT 24 HOURS.  CKP

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...FIRE WEATHER WATCH IN EFFECT FOR THE SACRAMENTO AND NORTHERN SAN
   JOAQUIN VALLEYS...EASTERN FOOTHILLS...AND LAKE COUNTY FROM
   WEDNESDAY AFTERNOON THRU FRIDAY MORNING.

&&
Hazardous weather outlook, May 12, 3:33 PM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
433 PM PDT MON MAY 12 2008

CAZ015>019-064-066-067-132345-
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
433 PM PDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT
NORTHERLY WINDS OF 10 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE
EXPECTED TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIDGE OF HIGH PRESSURE WILL BRING ABOVE NORMAL TEMPERATURES
THROUGH SATURDAY. NEAR RECORD TO RECORD TEMPERATURES ARE EXPECTED
THURSDAY AND FRIDAY...SEE SPECIAL WEATHER STATEMENT. GUSTY NORTH TO
EAST WINDS ARE EXPECTED TO INCREASE WEDNESDAY INTO THURSDAY. THE
GUSTY WINDS ARE EXPECTED TO LINGER INTO FRIDAY. THE GUSTY WINDS
AND LOW HUMIDITIES WILL BRING CRITICAL FIRE WEATHER CONDITIONS
WARRANTING A FIRE WEATHER WATCH IN THE SACRAMENTO AND NORTHERN SAN
JOAQUIN VALLEYS AND EASTERN FOOTHILLS ALONG WITH THE DELTA AND
LAKE COUNTY.

* FIRE WEATHER WATCH.........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

CAZ013-014-063-068-069-132345-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
433 PM PDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RIDGE OF HIGH PRESSURE WILL BRING ABOVE NORMAL TEMPERATURES
THROUGH SATURDAY. NEAR RECORD TO RECORD TEMPERATURES ARE EXPECTED
THURSDAY AND FRIDAY...SEE SPECIAL WEATHER STATEMENT. GUSTY NORTH TO
EAST WINDS ARE EXPECTED TO INCREASE WEDNESDAY INTO THURSDAY. THE
GUSTY WINDS ARE EXPECTED TO LINGER INTO FRIDAY. THE WARM
TEMPERATURES IN THE MOUNTAINS WILL ACCELERATE SNOW MELT...POSSIBLY
RESULTING IN RAPIDLY RUNNING STREAMS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, May 12, 1:40 PM PST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PDT MON MAY 12 2008

CAZ013>019-063-064-066>069-140000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
240 PM PDT MON MAY 12 2008

...WATCH OUT FOR HOT TEMPERATURES AND COLD WATER LATER THIS WEEK...

AN UNUSUALLY STRONG HIGH PRESSURE RIDGE WILL BUILD INTO NORTHERN
CALIFORNIA BY THE MIDDLE OF THE WEEK AND PERSIST THROUGH THE
WEEKEND.  HIGH TEMPERATURES WILL BE AS MUCH AS 20 DEGREES ABOVE
SEASONAL NORMALS BY THURSDAY THROUGHOUT NORTHERN INTERIOR
CALIFORNIA...WITH SOME NEAR RECORD OR RECORD TEMPERATURES POSSIBLE.
MAXIMUM TEMPERATURES IN THE CENTRAL VALLEY AND DELTA REGION COULD
SOAR TO AROUND 100 DEGREES BY THURSDAY WHILE THE FOOTHILLS...
NORTHEAST PLATEAU...AND LOWER PORTIONS OF LAKE COUNTY MAY REACH THE
UPPER 80S AND 90S. EVEN AT 6000 FEET IN THE MOUNTAINS SOME AREAS
WILL CREEP INTO THE 80S.

TEMPERATURES IN THE 80S CAN CAUSE HEAT FATIGUE WITH PROLONGED
EXPOSURE OR PHYSICAL ACTIVITY.  AS TEMPERATURES INCREASE...HEAT
EXHAUSTION AND HEAT CRAMPS BECOME LIKELY AND HEAT STROKE IS
POSSIBLE...ESPECIALLY FOR PEOPLE WHO ARE SITTING IN FULL SUN
DRINKING ALCOHOL FOR HOURS ON END OR WHO ARE INVOLVED IN RIGOROUS
PHYSICAL ACTIVITY.

ALL HEAT-RELATED ILLNESSES ARE PREVENTABLE. COMMON TECHNIQUES FOR
BEATING THE HEAT INCLUDE TAKING COOLING BREAKS UNTIL YOU FEEL
RESTED...DRINKING PLENTY OF WATER...AND AVOIDING PHYSICAL EXERTION
DURING THE HOTTEST HOURS OF THE DAY.

AT THE SAME TIME...RIVERS AND STREAMS WILL BE RUNNING QUICKLY WITH
COLD WATER...DUE TO RECENT SNOWMELT.  THIS WILL CAUSE LOWER
ELEVATION RESERVOIRS...RIVERS AND STREAMS TO HAVE DANGEROUSLY COLD
WATER.  THEREFORE...THE COMBINATION OF THE HIGH TEMPERATURES AND
THIS COLD WATER CAN CREATE DANGEROUS SITUATIONS.  PEOPLE
WADING...RAFTING OR FISHING IN THESE COLD WATERS BECOME VICTIMS OF
THE COLD WATER EVERY YEAR...EITHER THROUGH HYPOTHERMIA OR DROWNING
IN FAST-MOVING WATER.

WATER TEMPERATURES IN THE 40S AND 50S CAN BRING ON A SUDDEN LOSS OF
BODY TEMPERATURE.  THIS IS CALLED HYPOTHERMIA.  THE EXPECTED TIME
BEFORE EXHAUSTION OR UNCONSCIOUSNESS SETS IN FOR A HEALTHY ADULT MAY
BE AS LITTLE AS 30 TO 60 MINUTES.  HYPOTHERMIA NORMALLY OCCURS
FASTER IN CHILDREN THAN ADULTS.

ADDITIONAL INFORMATION MAY BE FOUND AT WWW.WEATHER.GOV/STO AND AT
WWW.WEATHER.GOV/OS/HEAT/

EM/CKP/JBB

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Motherlode/Camptonville to Groveland

When
May 12, 6:48 PM PST to 11:59 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Fire Department/Rescue

A wildfire near the town of Rescue caused the evacuation of 50 homes. No damage or injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107464.